FDA Recommends Decrease in 'Safe' Acetaminophen Dosage
Acetaminophen or Tylenol is taken by consumers by itself for headaches and muscle aches. It is also used in combination in many cough and cold formulations. There has been increased concern of unintentional overuse and accidental overdoses which often result in liver damage and or death.
The FDA Advisory Committee convened a joint panel yesterday and today to discuss ways to prevent the more than 20,000 accidental overdoses which occur each year.
The panel by a vote of 21 – 12 recommendations are to decrease the acceptable dose size from 1,000 mg to 650 mg. The maximum total safe amount to use in a 24 hours period will be decreased from 4,000 mg to 2,600 mg. Prescriptions will be required for 500 mg tablets.
The joint panel included the Drug Safety and Risk Management Advisory Committee, Nonprescription Drugs Advisory Committee, and the Anesthetic and Life Support Drugs Advisory Committee.
Acetaminophen is used in about 600 products. Some are over-the-counter (OTC) such as Tylenol, Tylenol Sinus, and Tylenol PM. It is used in combination in many prescription pain medications such as Vicodin and Percocet. It is very effective in relieving pain and fever.
It is generally safe when used as prescribed, but often goes unrecognized when take in combination products. Prescription products which contain acetaminophen may be labeled as containing “APAP” which can be confusing.
Acetaminophen causes more liver damage than any other drug. The FDA states that 25% of patients admitted to the hospital with liver damage from acetaminophen were taking more than one acetaminophen drug.
For more information
Acetaminophen and Liver Injury: Q & A for Consumers
* Talk to a doctor, nurse, or pharmacist.
* Visit FDA’s consumer Web pages:
* Contact the FDA at 1-888-INFO-FDA.
Food and Drug Administration